Montana, 2011High Wind in Montana, November 16 to 18, 2011
November 16 to 18, 2011 · NWS BYZ · 2 events in 2 counties and zones
Tight pressure gradients across the Upper Yellowstone and Stillwater Valleys resulted in high wind gusts along the Beartooth Foothills.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tight pressure gradients across the Upper Yellowstone and Stillwater Valleys resulted in high wind gusts along the Beartooth Foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 16, 8:37 PM MST, 2 hours 11 minutes earlier.
Area forecast discussion, Nov 16, 8:37 PM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
837 PM MST WED NOV 16 2011
.SHORT TERM...VALID FOR THU AND FRI...
PRESSURE FALLS INTENSIFYING IN NORTH CENTRAL MONTANA...AS MUCH AS
1-2MB OVER THE PAST HOUR...AS PACIFIC FLOW INCREASES OVER THE
NORTHERN ROCKIES. LIVINGSTON ALREADY GAPPING WITH GUSTS INTO THE
40S AS OF 03Z. GRADIENT IS STILL WEAK AT THIS TIME SO THESE GUSTS
APPEAR INDICATIVE OF THE STABILIZING/COLD AIR THAT EXISTS IN THE
PARK. A VERY FAVORABLY ORIENTED GRADIENT WILL TIGHTEN
SIGNIFICANTLY THROUGH THE REMAINDER OF THE NIGHT SO EXPECT THE
GUSTS TO RESPOND ACCORDINGLY. WOULD BE VERY SURPRISED IF GUSTS AT
LVM AND NYE DID NOT REACH 70 MPH OR MORE BY 12Z EARLY TOMORROW. AS
FOR BIG TIMBER AND HARLOWTON...GRADIENT IS NOT IDEAL FOR TONIGHT
AS PRESSURE FALLS WILL BE TO THEIR NORTH AND NORTHWEST UNTIL AFTER
12Z. STRONGER WINDS IN THESE AREAS SHOULD BE ON THURSDAY ONCE
PRESSURE RISES PUSH IN FROM THE WEST...TAPPING INTO 50KT OR BETTER
700MB FLOW. HAVE ADJUSTED WINDS AWAY FROM THE GAP AREAS DOWN SOME
TONIGHT...HARLOWTON MAY ACTUALLY GO E-SE FOR A WHILE...BUT WILL
KEEP WINDS UP FOR TOMORROW AND ALL WARNINGS INTACT.
ONE OTHER POTENTIAL IMPORTANT ISSUE. WITH RAPID 850MB WARM
ADVECTION ON TOP OF COLD SURFACE TEMPS LATER TONIGHT...IF A BAND
OF LIGHT PCPN DOES DEVELOP ALONG ELEVATED WARM FRONT TO THE EAST
OF BILLINGS...IE AWAY FROM THE STRONG DOWNSLOPING...THERE COULD BE
A RISK OF LIGHT FREEZING RAIN. MODEL SOUNDINGS DO SHOW AN
UNSATURATED LAYER WITH TEMPS UP TO +3C TO +4C...SO ANY LIGHT PCPN
MAY BE LIQUID ON TOP OF A SUB FREEZING LAYER. THUS HAVE ADDED A
SLIGHT RISK OF LIGHT FREEZING RAIN TO AREAS EAST OF BILLINGS FROM
12-18Z TOMORROW. TEMPS WILL RISE ABOVE FREEZING LATE TONIGHT OR
EARLY THURSDAY IN OUR WEST SO NO RISK OF -FZRA CLOSER TO THE MTNS.
WILL NEED TO KEEP WATCH OF HOW WARM ADVECTION PCPN EVOLVES LATE
TONIGHT AND EARLY TOMORROW.
WARM ADVECTION HIGH CLOUD COVER HAS INCREASED RAPIDLY FROM THE
WEST THIS EVENING AND IS NOW TO A BIL-SHR LINE. AHEAD OF THIS
CLOUD COVER TEMPS HAVE FALLEN OFF RAPIDLY AND HAVE ADJUSTED LOW
TEMPS DOWN A FEW DEGREES AT PLACES SUCH AS SHERIDAN AND BAKER...
WHICH SHOULD GET INTO THE SINGLE DIGITS. OUT WEST WHERE THE WINDS
ARE PICKING UP AND THERE IS CLOUD COVER HAVE RAISED LOW TEMPS
SOME. OVERALL A VERY TRICKY LOW TEMP FORECAST AS THERE WILL BE
RISING TEMPERATURES MANY PLACES OVERNIGHT.
UPDATE ALREADY OUT.
JKL
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
SNOW CONTINUES TO APPEAR LIKELY ON SATURDAY. THE STRONGEST
FORCING AND THEREFORE HEAVIEST AMOUNTS ARE DEPICTED SOUTHEAST OF
THE CWA. PRECIPITATION WILL DIMINISH BY EARLY SUNDAY MORNING.
ZONAL FLOW AND PERIODS OF RIDGING WILL DEFINE THE REST OF THE
EXTENDED PERIOD. DRY CONDITIONS WILL PREVAIL WITH A GRADUAL
WARMING TREND. MODELS ARE HINTING AT THE NEXT UPPER-LEVEL TROUGH
BY LATE IN THE WORK WEEK. BRS
&&
.AVIATION...
THERE WILL BE A CHANCE OF SNOW TONIGHT OVER THE CRAZY...BEARTOOTH
AND ABSAROKA MOUNTAINS...AND A SLIGHT CHANCE OF SNOW LATE TONIGHT
OVER THE ADJACENT FOOTHILLS...INCLUDING KLVM. EXPECT AREAS OF
MOUNTAIN OBSCURATION...AND POSSIBLE MVFR CONDITIONS IN THE KLVM
AREA. THE REMAINDER OF THE AREA WILL HAVE VFR CONDITIONS. IN
ADDITION...SW SURFACE WINDS WILL INCREASE TO 40 TO 50 KT WITH
GUSTS TO AROUND 65 KT OVERNIGHT IN THE KLVM AREA.
A WARM FRONT WILL MOVE E THROUGH THE AREA THU MORNING. THIS FRONT
WILL BRING SCATTERED RAIN AND SNOW SHOWERS TO AREAS FROM KBIL
W...AND SCATTERED SNOW SHOWERS MIXED WITH LIGHT FREEZING RAIN OVER
AREAS E OF KBIL INCLUDING KMLS. EXPECT WIDELY SCATTERED TO
SCATTERED RAIN SHOWERS ACROSS THE AREA THU AFTERNOON. THE RAIN
SHOWERS WILL CHANGE TO SNOW SHOWERS THU EVENING. MVFR CONDITIONS
WILL BE POSSIBLE WITH THE PRECIPITATION ON THU AND MVFR/IFR
CONDITIONS WILL BE POSSIBLE WITH THE SNOW SHOWERS THU EVENING.
EXPECT WIDESPREAD OBSCURATIONS OVER THE CRAZY...BEARTOOTH
AND ABSAROKA MOUNTAINS. OBSCURATIONS WILL INCREASE OVER THE NE BIG
HORNS DURING THE PERIOD. VERY STRONG SW SURFACE WINDS WILL
CONTINUE OVER KLVM INTO THU EVENING. W TO SW SURFACE WINDS WILL
INCREASE TO 35 TO 45 KT...WITH HIGHER GUSTS...OVER THE BIG TIMBER
AND HARLOWTON AREAS ON THU. ARTHUR
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 025/049 023/024 012/016 007/025 015/036 024/042 029/046
02/W 46/S 76/S 11/B 11/B 00/B 11/B
LVM 030/044 018/024 006/019 004/024 007/034 014/038 020/042
24/W 67/S 75/S 11/B 11/B 11/B 11/B
HDN 015/048 022/031 014/019 005/025 014/036 021/042 027/046
02/W 65/S 76/S 11/B 11/B 01/B 11/B
MLS 016/049 021/026 013/019 008/023 016/035 024/041 028/046
04/W 32/S 66/S 11/B 10/B 00/B 01/B
4BQ 012/049 021/033 015/020 004/023 013/034 021/040 026/045
03/W 43/S 76/S 11/B 10/U 00/U 00/U
BHK 009/046 018/027 012/018 006/023 016/034 023/040 027/046
02/W 22/S 66/S 11/B 10/U 00/B 00/U
SHR 009/049 022/031 013/021 001/027 012/037 022/042 027/047
02/W 66/S 76/S 11/B 01/U 11/U 10/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MST
THURSDAY FOR ZONES 28-41-65-66.
WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY EVENING FOR ZONES 36>39-56-58-66.
WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
SATURDAY EVENING FOR ZONE 67.
WY...WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY EVENING FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Nov 16, 8:22 PM MST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
822 PM MST WED NOV 16 2011
MTZ028>042-056>058-063>068-WYZ098-099-180330-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
822 PM MST WED NOV 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
STRONG SOUTHWEST WINDS WILL DEVELOP OVER THE UPPER YELLOWSTONE
AND UPPER STILLWATER RIVER VALLEYS TONIGHT. WIND GUSTS TO 75 MPH
WILL BE POSSIBLE. THOSE PLANNING TRAVEL ALONG INTERSTATE 90 FROM
LIVINGSTON TO BIG TIMBER SHOULD BE PREPARED FOR DANGEROUS
CROSSWINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG SOUTHWEST WINDS WILL CONTINUE OVER THE UPPER YELLOWSTONE
AND UPPER STILLWATER RIVER VALLEYS THROUGH THURSDAY EVENING. GUSTS
TO 75 MPH WILL BE POSSIBLE. IN ADDITION...WIND GUSTS TO 60 MPH
WILL BE POSSIBLE IN BIG TIMBER AND HARLOWTON ON THURSDAY. THOSE
PLANNING TRAVEL ALONG INTERSTATE 90 FROM LIVINGSTON TO BIG TIMBER...
AND ALONG HIGHWAY 191 FROM BIG TIMBER TO HARLOWTON SHOULD BE
PREPARED FOR DANGEROUS CROSSWINDS.
THERE WILL BE THE CHANCE OF A MIX OF SNOW AND LIGHT FREEZING RAIN
EAST OF BILLINGS THURSDAY MORNING AS A WARM FRONT CROSSES THE
AREA. MIXED PRECIPITATION WILL CHANGE TO ALL RAIN THURSDAY
AFTERNOON.
STRONG COLD FRONT WILL PUSH ACROSS THE AREA FRIDAY INTO SATURDAY.
THIS FRONT WILL LIKELY BRING ACCUMULATING SNOW AND THE COLDEST AIR
OF THE SEASON THUS FAR. ACCUMULATING SNOW COULD BE SIGNIFICANT FOR
PARTS OF SOUTHERN MONTANA AND NORTHERN WYOMING BY SATURDAY NIGHT.
A WINTER STORM WATCH HAS BEEN ISSUED THAT HIGHLIGHTS THE AREA THAT
APPEARS TO HAVE THE GREATEST POTENTIAL FOR SIGNIFICANT SNOW AT
THIS TIME. SOME UNCERTAINTY STILL EXIST WITH THIS DEVELOPING
STORM. PLEASE CONTINUE MONITORING THE FORECASTS CLOSELY FOR
UPDATES ON THIS DEVELOPING SITUATION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Livingston Area
- When
- November 16, 10:48 PM MST to November 17, 4:00 PM MST
- Where
- Livingston Area forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Livingston ASOS and Montana DOT sites recorded sustained winds greater than 50 mph at times.
High Wind, Beartooth Foothills
- When
- November 17, 10:11 AM MST to November 18, 4:00 PM MST
- Where
- Beartooth Foothills forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
A wind gust of 76 mph was reported at the Stillwater Mine.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in South Carolina, November 16, 20113 deaths · 5 injured · $2.0 million · EF2 · 4 events
- Tornadoes and Hail in North Carolina, November 16, 20112 deaths · 15 injured · $21 million · EF2 · 3 events
- Tornadoes and Hail in Georgia, November 16, 20111 death · 2 injured · $5.4 million · EF2 · 19 events
- Tornadoes in Mississippi, November 16, 201115 injured · $1.0 million · EF2 · 5 events
- Tornadoes and Damaging Winds in Alabama, November 16, 20113 injured · $5.5 million · EF2 · 15 events
- Tornado and Damaging Winds in Virginia, November 16, 2011$511,000 · EF1 · 4 events
- Tornadoes and Damaging Wind in Georgia, November 16, 2011$220,000 · EF1 · 3 events
- Tornado and Damaging Winds in South Carolina, November 16, 2011$341,000 · EF0 · 9 events
- Tornado and Damaging Winds in Georgia, November 16, 2011$25,000 · EF1 · 7 events
- Damaging Winds in Alabama, November 16, 2011$32,000 · 64 kt wind · 5 events
- Hail and Damaging Winds in Georgia, November 16, 2011$21,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Georgia, November 16, 2011$17,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351311, 351310.